PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjThis ArticleThe BMJ
 
BMJ. 2007 September 1; 335(7617): 456.
PMCID: PMC1962893

Minerva

Jonathan M Behar, house officer and Nick Mann, consultant dermatologist

This 77 year old man presented with coarse features and a grey discoloration of his face. His medical history included atrial fibrillation, schizophrenia, and acne rosacea. He had been treated with digoxin, perphenazine, and minocycline. Skin pigmentation has many causes, including numerous drugs. Minocycline was thought to be the most likely culprit in this case. This tetracycline class of drug is metabolised to a black-brown pigment, and deposition can be generalised or localised to scars and the sclera. Deposition of minocycline pigment is exacerbated by co-administration of phenothiazines, such as perphenazine. Withdrawing treatment usually improves the problem within 18 months.months.

figure min0109.f1

Articles from The BMJ are provided here courtesy of BMJ Publishing Group